Kansas, 2017

Hail and Damaging Winds in Kansas, June 17, 2017

June 17, 2017 · NWS DDC · 27 events in 9 counties and zones

A broad area of weak low surface pressure extended from the Oklahoma and Texas Panhandles into northeast Kansas, and gradually become displaced southward by the leading edge of a surface high that moved into eastern Colorado. Discreet thunderstorms formed in the warm air near the edge of the cap along the KS/CO line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A broad area of weak low surface pressure extended from the Oklahoma and Texas Panhandles into northeast Kansas, and gradually become displaced southward by the leading edge of a surface high that moved into eastern Colorado. Discreet thunderstorms formed in the warm air near the edge of the cap along the KS/CO line. There were nearly 2000 J/kg CAPE and 40 knots 0-6 bulk shear to work with ahead of the front. Hail, some up to 4 inches was a threat, as well as 70+mph wind speeds for these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 2:50 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Sat Jun 17 2017

...Updated Long Term Section...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM CDT Sat Jun 17 2017

Aviation concerns center around cold front timing and possible high
impacts from severe storms particularly at DDC terminal. A very
strong cold front by mid-June standards will push through all
terminals this evening. There will be a 2 to 4 hour window of very
strong north to northeast winds behind the front, and strong to
severe thunderstorms will make winds even stronger, gusting over 50
knots perhaps at DDC. VFR conditions will prevail except briefly in
thunderstorms, and behind the front the airmass will be much drier
(and cooler) with no ceiling forecast behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 17, 3:49 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
June 17, 4:40 PM CST
Where
Pawnee County, 7.11 mi E of Zook
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -98.950

Hail, Edwards

When
June 17, 5:08 PM CST
Where
Edwards County, 2.81 mi WSW of Belpre
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -99.150

Hail, Haskell

When
June 17, 5:36 PM CST
Where
Haskell County, 6.79 mi NNW of Tice
Measured
0.88 in hail
Reported by
Public
Coordinates
37.610, -100.770

Hail, Edwards

When
June 17, 5:45 PM CST
Where
Edwards County, Belpre
Measured
2.75 in hail
Reported by
Public
Coordinates
37.950, -99.100

Thunderstorm Wind, Gray

When
June 17, 6:00 PM CST
Where
Gray County, 1.76 mi NE of Copeland
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -100.610

A train grain car was overturned by the high wind.

Hail, Edwards

When
June 17, 6:22 PM CST
Where
Edwards County, 2.34 mi NNW of Trousdale
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -99.100

Hail, Edwards

When
June 17, 6:43 PM CST
Where
Edwards County, 2.64 mi NE of Trousdale
Measured
1.25 in hail
Reported by
Public
Coordinates
37.850, -99.050

Hail, Gray

When
June 17, 6:55 PM CST
Where
Gray County, 3.01 mi NW of Haggard
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.650, -100.340

Hail damaged 7 windows, 4 vehicles and a metal building.

Hail, Gray

When
June 17, 6:55 PM CST
Where
Gray County, 5.18 mi WNW of Haggard
Measured
2 in hail
Reported by
Public
Coordinates
37.660, -100.380

Damage was done to the home and to a vehicle.

Hail, Gray

When
June 17, 6:55 PM CST
Where
Gray County, 6.52 mi NW of Haggard
Measured
1.5 in hail
Reported by
Public
Coordinates
37.690, -100.380

Hail, Edwards

When
June 17, 7:15 PM CST
Where
Edwards County, 5.55 mi S of Hodges
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -99.390

Hail, Gray

When
June 17, 7:15 PM CST
Where
Gray County, 6.24 mi S of Cimarron
Measured
2 in hail
Reported by
Public
Coordinates
37.710, -100.340

Hail, Ford

When
June 17, 7:29 PM CST
Where
Ford County, 15.98 mi S of Howell
Measured
1.5 in hail
Reported by
Public
Coordinates
37.550, -100.210

Hail, Kiowa

When
June 17, 7:35 PM CST
Where
Kiowa County, 0.88 mi NW of Greensburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.310

Thunderstorm Wind, Kiowa

When
June 17, 7:35 PM CST
Where
Kiowa County, 1.29 mi WNW of Greensburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.610, -99.320

Winds were estimated to be 70 MPH.

Hail, Kiowa

When
June 17, 7:37 PM CST
Where
Kiowa County, 1.29 mi WNW of Greensburg
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.320

Hail, Ford

When
June 17, 7:40 PM CST
Where
Ford County, 13.16 mi W of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.480, -100.140

Hail, Kiowa

When
June 17, 7:43 PM CST
Where
Kiowa County, 0.88 mi NW of Greensburg
Measured
2.75 in hail
Reported by
Public
Coordinates
37.610, -99.310

Golf ball and baseball sized hail was observed.

Hail, Meade

When
June 17, 7:43 PM CST
Where
Meade County, 4.69 mi NNE of Fowler Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.440, -100.140

The hail was quarter to ping pong ball sized.

Hail, Kiowa

When
June 17, 7:55 PM CST
Where
Kiowa County, 6.43 mi SSE of Greensburg Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.510, -99.240

Hail, Kiowa

When
June 17, 8:12 PM CST
Where
Kiowa County, 7.62 mi S of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -99.470

Hail, Pawnee

When
June 17, 8:15 PM CST
Where
Pawnee County, 4.95 mi SSE of Ash Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -99.170

Hail, Comanche

When
June 17, 8:29 PM CST
Where
Comanche County, 2.3 mi ESE of Wilmore
Measured
1.75 in hail
Reported by
Public
Coordinates
37.320, -99.180

Hail, Clark

When
June 17, 8:43 PM CST
Where
Clark County, 9.25 mi NNE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -99.630

Hail, Clark

When
June 17, 8:49 PM CST
Where
Clark County, 6.64 mi E of Sitka
Measured
1.5 in hail
Reported by
Public
Coordinates
37.190, -99.550

Hail, Clark

When
June 17, 9:23 PM CST
Where
Clark County, 4.18 mi N of Ashland
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -99.760

Hail, Comanche

When
June 17, 9:23 PM CST
Where
Comanche County, 2.82 mi SSW of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711242, 711243, 711244, 711245, 711267, 711246, 711247, 711248, 711249, 711250, 711251, 711252, 711253, 711254, 711268, 711255, 711256, 711257, 711258, 711259, 711260, 711261, 711262, 711263, 711264, 711265, 711266.